This is certainly a complicated situation and, as we don't have all the details (such as are you tapering off the Celexa?), it would be best to discuss the issues you are having with your doctor. Nevertheless, we can discuss some of what you wrote about in your inquiry.


Starting Trintellix

Perhaps the most important thing to start out on is that you absolutely want to make your doctor aware of your altered mood/suicidal thoughts. An increased incidence of suicidal thoughts on antidepressants is a possibility and should be evaluated immediately. In fact, the FDA requires a "black box warning" for this side effect on all antidepressants. Per the prescribing information for Trintellix: 

"There has been a long-standing concern, however, that antidepressants may have a role in inducing worsening of depression and the emergence of suicidality in certain patients during the early phases of treatment"

As this is potentially occurring in your situation, you should talk to your doctor about a potential change in therapy or dose adjustment.


Switching From An SSRI To Trintellix

Trintellix is not technically classified as an SSRI (selective serotonin re-uptake inhibitor), like Celexa (citalopram) is. Although it is thought to increase serotonin levels in the brain, it also blocks (i.e. antagonizes) certain serotonin receptors, such as the 5-HT3 receptor. The full effects of this aren't know but it is theorized that this could make the medication better tolerated in terms of GI side effects. 


In the vast majority of cases, an SSRI, such as Celexa, should not be used with Trintellix due to their serotonin effects. Using multiple serotonergic agents increase the risk for a rare, but serious side effect known as serotonin syndrome. Symptoms include:

  • Agitation
  • Confusion
  • Hyperthermia
  • Shaking


Nevertheless, sometimes taking two serotoneric drugs is necessary, especially when discontinuing one, and starting another.


There are not many studies available to determine the best course of action when switching from an SSRI to Trintellix and there are multiple approaches that could be used. One approach is to simply stop the SSRI (e.g. Celexa) and begin therapy with Trintellix. Another strategy is to "cross-taper", like the below example:

  • Start Trintellix at the lowest possible dose, around 5 mg once daily, which is one-half of the usual starting dose. Begin taper of the SSRI (Celexa in this case) by decreasing your dose 10-25% per week. Increase Trintellix weekly to effect.


There no evidence that a cross-taper is more effective than simply switching drugs, but your doctor may have experience in regard to which switching approach is best for you.


As mentioned above, based on your symptoms and what you are experiencing with Trintellix, you should reach out to your doctor regarding a possible change in therapy or dose of your medications.